Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Kansas City, MO

May 31, 2019Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 31, 2019, 5:13 PM CDT for Howard County, Missouri. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 5:13 PM CDT (22:13 UTC)
Expired
Jun 1, 2019, 8:15 AM CDT
In force
15 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS53 KEAX 312213
FFWEAX
MOC089-010715-
/O.NEW.KEAX.FF.W.0031.190531T2213Z-190601T0715Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT Fri May 31 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Southwestern Howard County in central Missouri...

* Until 215 AM CDT Saturday.

* At 509 PM CDT, county dispatch reported that the levee District 
  number 2 on the Missouri River at Petersburg failed causing flash 
  flooding of immediately surrounding areas.

* Locations impacted include...
  New Franklin and Franklin. 

Flood waters are expected to reach Franklin and New Franklin over 
the next one to two hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3899 9272 3897 9277 3898 9286 3902 9288
      3901 9289 3902 9292 3907 9293 3907 9292
      3902 9268 3898 9268

$$

Laflin
2 follow-up statements
703 
WGUS53 KEAX 010701
FFWEAX
MOC089-011315-
/O.EXT.KEAX.FF.W.0031.000000T0000Z-190601T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
201 AM CDT Sat Jun 1 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Southwestern Howard County in central Missouri...

* Until 815 AM CDT Saturday.

* At 200 AM CDT, county dispatch reported that the levee District 
  number 2 on the Missouri River at Petersburg failed causing flash 
  flooding of immediately surrounding areas.

* Some locations that will experience flooding include...
  New Franklin and Franklin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3899 9272 3897 9277 3898 9286 3902 9288
      3901 9289 3902 9292 3907 9293 3907 9292
      3902 9268 3898 9268

$$

Cutter
872 
WGUS73 KEAX 011309
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
809 AM CDT Sat Jun 1 2019

MOC089-011319-
/O.EXP.KEAX.FF.W.0031.000000T0000Z-190601T1315Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard MO-
809 AM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HOWARD COUNTY WILL EXPIRE
AT 815 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3899 9272 3897 9277 3898 9286 3902 9288
      3901 9289 3902 9292 3907 9293 3907 9292
      3902 9268 3898 9268

$$

Grana

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:31 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 31, 3:31 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
331 PM CDT Fri May 31 2019

.Discussion...
Issued at 328 PM CDT FRI MAY 31 2019

Primary forecast focus is on thunderstorms Saturday Afternoon.

Currently, fairly hazy, especially aloft, as copious amounts of
smoke continue to stream in from the wildfires in western Canada.
Looking at GOES GeoColor RGB, the swath of smoke spans from the
central plains to the Great Lakes all the way to the northeast.
Temperatures have a few more degrees to go, but highs will be in the
upper 70s around 80 with steady southwest winds.

On Saturday, the weak negatively tilted ridge, extending from the
Texas Gulf Coast to the Rockies, will remain in place, with a
frontal boundary sliding southeast through the morning, associated
with a short wave trough swinging through the Great Lakes. Boundary
layer return flow will be enough for surface dew points in the upper
60s near 70. However, the general wind field aloft is not overly
supportive, with northwest flow from 850mb and north. However, given
MLCAPE values in the 2000 to 3000 J/Kg range, we'll see storms go up
along the front as it advances into central Missouri, mid to late
afternoon. We could see some stronger updrafts capable of damaging
hail and wind, within the broader area of convection. Remaining rain
and thunderstorms will slide southward, on the Ozark Plateau,
through midnight.

A surface ridge will develop over the region through Sunday, with
fairly quiet weather through Monday, before a weak ridge develops
over the region, with short waves traversing near daily, bringing
shower and thunderstorm chances, near daily, through mid-week,
before a 500mb trough lifts across the Rockies, bringing another
chance of appreciable rainfall to close out next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1237 PM CDT FRI MAY 31 2019

VFR conditions will prevail through the period. Southwest winds
will remain steady through the period. Early in the period, some
light mid-level clouds will stream across the region, dissipating
through the evening hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.